Kansas, 2026

High Wind in Kansas, January 15 to 16, 2026

January 15 to 16, 2026 · NWS DDC · 25 events in 15 counties and zones

A shortwave trough with a cold front swept across Kansas. This brought strong upper-level winds up to 50-60 KTs.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A shortwave trough with a cold front swept across Kansas. This brought strong upper-level winds up to 50-60 KTs. As winds mixed down to the surface, very strong winds were recorded up to multiple 67 mph gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 15, 5:06 PM CST, 5 hours 55 minutes earlier. Its key messages:

  • Dry conditions are expected throughout the forecast
  • Strong winds gusting over 45 mph is expected Friday
  • Elevated fire risk possible Friday
Area forecast discussion, Jan 15, 5:06 PM CST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
506 PM CST Thu Jan 15 2026

.KEY MESSAGES...

- Dry conditions are expected throughout the forecast

- Strong winds gusting over 45 mph is expected Friday

- Elevated fire risk possible Friday

&&

.DISCUSSION...
Issued at 126 PM CST Thu Jan 15 2026

A weak cold front will move through the area this afternoon
shifting winds to the north with a few mid to high clouds to be
osberved this evening. A stronger push of wind and cooler
temperatures are expected tomorrow morning into the early
afternoon hours with wind gusts above 50 mph late morning into
the afternoon hours. As of now the 17z run of the NBM depicts a
40 to 70 percent chance of wind gusts over 55 mph north of
highway 50 and west of highway 183 and gives me enough
confidence that there will be at least a few gusts over 60 mph
in this area. Ergo, I have upgraded to a high wind warning
across this area. Another concern for tomorrow will be fire
danger. High winds in combination of low RHs will create near or
above critical fire danger across ares west of Highway 283 and
along the KS/OK border. A red flag warning has been issued to
account for this. Breezy north to northwesterly winds continue
through tomorrow morning then become light tomorrow afternoon.
Abundant high clouds are expected across the southwestern half
of the forecast area tomorrow night with mostly clear skies
Saturday. As for temperatures, lows tonight look to dip into the
upper 20s with low 30s across south central Kansas. Highs
tomorrow will only reach into the 40s with lows tomorrow night
in the upper teens to low 20s. Wind chills in the single digits
are expected north of Highway 50. Highs Saturday are expected to
range from the upper 20s across our northern zones with low to
mid 30s elsewhere.

The remainder of the forecast continues to be dry with ensemble
models showing dry cold fronts moving through the area Sunday
and again Wednesday. As of now only a slight increase in cloud
cover is expected along these fronts. Temperatures look to reach
into the 50s Sunday, down in to the 30s to low 40s Monday, 50s
Tuesday, then slightly cooler Wednesday. Lows Sunday morning
will dip into the teens with wind chills in the single digits
across a majority of the forecast area. Lows will then be in the
upper teens to low 20s Monday and Tuesday mornings with 20s as
we head into the mid part of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 504 PM CST Thu Jan 15 2026

A high impact wind event will affect southwest Kansas starting
after 06Z tonight as a cold front quickly moves through
southwest Kansas which will increase the surface winds to around
20 kts with gusts to 30 kts. Winds at 2 kft should also increase
to around 50 kts. Winds will stay strong through 00Z with the
strongest winds occurring between 18-00Z where sustained winds
will be around 30 kts with gusts as high as 50 kts. This could
lead to areas of BLDU for DDC, GCK, and LBL which could reduce
surface visibilities to 2-4 SM. Ceilings should stay in VFR
flight category for all terminals during the time period.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM CST /8 AM MST/ to 6 PM CST /5 PM
MST/ Friday for KSZ030-043>045-061>064-074>078-084>089.
High Wind Warning from 9 AM CST /8 AM MST/ to 6 PM CST /5 PM
MST/ Friday for KSZ030-031-043>046-061>065-077>079.

&&

DISCUSSION...Hovorka_42
AVIATION...Tatro
Hazardous weather outlook, Jan 15, 2:01 AM CST, 21 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
201 AM CST Thu Jan 15 2026

KSZ030-031-043>046-061>066-074>081-084>090-160815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
201 AM CST Thu Jan 15 2026 /101 AM MST Thu Jan 15 2026/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northwesterly winds are likely daytime Friday behind a
strong cold front. Winds will be sustained in the 25-40 mph range
gusting to 55-60 mph. A High Wind Watch has been issued for
portions of southwest KS.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 high wind. Local standard time, as filed.

High Wind, Trego

When
January 15, 11:01 PM CST
Where
Trego forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Mesonet station AX100 WAKEENEY recorded a 67 mph wind gust.

High Wind, Hamilton

When
January 15, 11:30 PM CST
Where
Hamilton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

AWOS station K3K3 Syracuse recorded a 60 mph wind gust.

High Wind, Ellis

When
January 15, 11:53 PM CST
Where
Ellis forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

A personal weather station recorded a 60 mph wind gust.

High Wind, Seward

When
January 16, 1:14 AM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Mesonet station UR350 Kismws recorded a 58 mph wind gust.

High Wind, Clark

When
January 16, 10:39 AM CST
Where
Clark forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

KZLF transmitter site recorded a 64 mph wind gust.

High Wind, Scott

When
January 16, 11:53 AM CST
Where
Scott forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Personal weather station recorded a 63 mph wind gust.

High Wind, Scott

When
January 16, 11:57 AM CST
Where
Scott forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Mesonet station recorded a 64 mph wind gust.

High Wind, Rush

When
January 16, 12:04 PM CST
Where
Rush forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Personal weather station recorded a 61 mph wind gust.

High Wind, Hamilton

When
January 16, 12:05 PM CST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Syracuse AWOS station recorded a 58 mph wind gust.

High Wind, Finney

When
January 16, 12:05 PM CST
Where
Finney forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

The Garden City ASOS recorded a 64 mph wind gust.

High Wind, Ford

When
January 16, 12:10 PM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Personal weather station recorded a 59 mph wind gust.

High Wind, Haskell

When
January 16, 12:10 PM CST
Where
Haskell forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Personal weather station recorded a 63 mph wind gust.

High Wind, Kearny

When
January 16, 12:16 PM CST
Where
Kearny forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Personal weather station recorded a 59 mph wind gust.

High Wind, Finney

When
January 16, 12:21 PM CST
Where
Finney forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Personal weather station recorded a 66 mph wind gust.

High Wind, Grant

When
January 16, 12:22 PM CST
Where
Grant forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Measured a 60 mph wind gust from a personal weather station.

High Wind, Kearny

When
January 16, 12:37 PM CST
Where
Kearny forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Personal weather station recorded a 64 mph wind gust.

High Wind, Kearny

When
January 16, 12:38 PM CST
Where
Kearny forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Personal weather station recorded a 59 mph wind gust.

High Wind, Gray

When
January 16, 12:38 PM CST
Where
Gray forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Personal weather station recorded a 58 mph wind gust.

High Wind, Kearny

When
January 16, 12:40 PM CST
Where
Kearny forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Personal weather station recorded a 59 mph wind gust.

High Wind, Stanton

When
January 16, 12:54 PM CST
Where
Stanton forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Personal weather station recorded a 64 mph wind gust.

High Wind, Finney

When
January 16, 12:57 PM CST
Where
Finney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Personal weather station recorded a 58 mph wind gust.

High Wind, Kearny

When
January 16, 1:10 PM CST
Where
Kearny forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Personal weather station recorded a 59 mph wind gust.

High Wind, Finney

When
January 16, 1:13 PM CST
Where
Finney forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Personal weather station recorded a 62 mph wind gust.

High Wind, Ford

When
January 16, 1:15 PM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Personal weather station recorded a 59 mph wind gust.

High Wind, Barber

When
January 16, 1:25 PM CST
Where
Barber forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

KZLF transmitter site recorded a 67 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306872, 1306870, 1306871, 1307104, 1307088, 1307081, 1307090, 1307098, 1307076, 1307111, 1307094, 1307120, 1307097, 1307113, 1307092, 1307106, 1307109, 1307115, 1307085, 1307084, 1307121, 1307103, 1307080, 1307108, 1307096.